Preprint 77/2000

Novikov-Morse theory for dynamical systems

Huijun Fan and Jürgen Jost

Contact the author: Please use for correspondence this email.
Submission date: 14. Nov. 2000
Pages: 65
published in: Calculus of variations and partial differential equations, 17 (2003) 1, p. 29-73 
DOI number (of the published article): 10.1007/s00526-002-0159-8
Bibtex
Download full preprint: PDF (649 kB), PS ziped (307 kB)

Abstract:
The present paper contains an interpretation and generalization of Novikov's theory for Morse type inequalities for closed 1-forms in terms of concepts from Conley's theory for dynamical systems. We introduce the concept of a flow carrying a cocycle alpha, (generalized) alpha-flow for short, where alpha is a cocycle in bounded Alexander-Spanier cohomology theory. Gradient-like flows can then be characterized as flows carrying a trivial cocycle. We also define alpha-Morse-Smale flows that allow the existence of "cycles" in contrast to the usual Morse-Smale flows. alpha-flows without fixed points carry not only a cocycle, but a cohomology class, in the sense of [8], and we shall deduce a vanishing theorem for generalized Novikov numbers in that situation. By passing to a suitable cover of the underlying compact polyhedron adapted to the cocycle alpha, we construct a so-called pi-Morse decomposition for an alpha-flow. On this basis, we can use the Conley index to derive generalized Novikov-Morse inequalitites, extending those of M. Farber [13]. In particular, these inequalities include both the classical Morse type inequalities (corresponding to the case when alpha is a coboundary) as well as the Novikov type inequalities ( when alpha is a nontrivial cocycle).

[8] R. Churchill, Invariant sets which carry cohomology. J. Diff. Equ. 13(1973), 523-550
[13] M. Farber, Conting zeros of closed 1-forms, Math. DG/9903133 23Mar1999

18.07.2014, 01:40